Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 25, NWS Honolulu, HI

June 22, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jun 22, 2019, 3:37 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2019, 3:37 AM HST (13:37 UTC)
Expired
Jun 22, 2019, 3:18 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWHW70 PHFO 221337
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
337 AM HST Sat Jun 22 2019

HIZ028-230245-
/O.NEW.PHFO.WI.Y.0025.190622T1337Z-190623T0400Z/
Big Island Summits-
337 AM HST Sat Jun 22 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening.

* WINDS...Southwest 35 to 45 mph with localized gusts to 55 mph.

* TIMING...through 6 PM HST today.

* IMPACTS...Travel to the summits will be difficult. Unnecessary 
  travel should be avoided until the winds subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Gibbs
1 follow-up statement
537 
WWHW70 PHFO 230118
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
318 PM HST Sat Jun 22 2019

HIZ028-230230-
/O.CAN.PHFO.WI.Y.0025.000000T0000Z-190623T0400Z/
Big Island Summits-
318 PM HST Sat Jun 22 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds on the Big Island Summits have fallen below advisory levels
and are expected to continue to decline. Therefore, the Wind
Advisory is cancelled.

$$

Foster

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jun 22, 3:37 AM HST, 0 minutes earlier.

Area forecast discussion, Jun 22, 3:37 AM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
337 AM HST Sat Jun 22 2019

.SYNOPSIS...
Light east to southeast winds will continue through the first half
of next week due to an area of low pressure positioned northwest of
the state. Warm and humid conditions with overnight land breezes and
daytime sea breezes will result. Daytime heating combined with the
afternoon sea breezes will translate to the best cloud and shower
coverage through the afternoon periods, mostly over interior and
leeward portions of the islands. Shower coverage may increase late
this weekend through early next week as an upper trough moves
into the area, especially over the western end of the state. A
return of a more typical trade wind pattern is not anticipated
until the latter half of next week.

&&

.DISCUSSION...
The latest surface analysis showed a trough extending southward from
an area low pressure a few hundred miles west of Kauai. Plenty of
deep moisture continues to pool northward from the deep tropics
due to a combination of this trough/SFC low and an anomalous
upper low centered just under a 1000 miles to the northwest.
Recent satellite-derived precipitable water (PW) imagery reflects
this and depicts increasing moisture being drawn northward
(1.3-1.5"). The low-level flow has weakened and shifted out of the
southeast over the islands, which has resulted in localized land
breezes this morning. This pattern has translated to warm and
muggy conditions, with dewpoints now in the upper 60s to lower
70s.

The latest short-term guidance remains in decent agreement through
the weekend and depicts no significant synoptic pattern changes due
to the aforementioned area of low pressure and trough lurking to the
west. Warm and humid conditions with overnight land breezes and
daytime sea breezes will prevail. Dewpoints will hover in the
upper 60s to low 70s with PWs climbing into the 1.5" to 1.75"
(above normal) range by the end of the weekend (highest moisture
western end of the state). Daytime heating combined with the sea
breezes will translate to the best cloud and shower coverage
through the afternoon periods, mostly over interior and leeward
portions of the islands. Shower coverage may begin to increase
across the western end of the state by the end of the weekend.

Despite some notable differences between model solutions early next
week, a wet pattern with above average moisture and increasing
instability due to lowering upper heights is becoming more likely.
The better source of deeper moisture will favor the western end of
the state where PWs are forecast to exceed the 2" mark. This
moisture combined with the added instability could be enough to
trigger a few heavy showers and even a thunderstorm or two,
especially through the afternoon hours.

All of the model guidance begins to favor a return of a more
typical for summer trade wind pattern spreading over the entire
state late next week.

&&

.AVIATION...
High pressure far northeast of the state and a trough of low
pressure a few hundred miles northwest of Kauai, will keep light
to moderate southeasterly winds in place through tonight. This
will allow for daytime sea breezes and overnight land breezes to
develop in most leeward areas. Showers will favor areas near the
coast at night and during the morning, and interior and mountain
areas during the afternoon and evening. Some brief MVFR cigs/vsbys
will be possible with any showers that move through, but
predominantly VFR conditions are expected over the next 24 hours.

AIRMET Sierra is in effect or mountain obscuration across NE thru
S sections of Kauai. Conditions should improve here later this
morning.

&&

.MARINE...
High pressure will remain far northeast of the state and a trough
will continue to linger west of state through the weekend. This
will cause moderate southeast winds over the coastal waters with
localized fresh breezes expected over the windy areas around Maui
and the Big Island over the weekend. Near the coasts, we will
likely sea daytime sea breezes develop, followed by night time
land breezes. As we head into next week, an upper trough will
approach the area and will likely bring some unsettled weather
across the area waters. Although the details are still unclear, we
will likely see numerous showers over the western half of the
coastal waters Tuesday into Wednesday and possibly some
thunderstorms. Winds for the most part will be light to moderate
and out of the southeast or south through the first half of next
week.

Surf along south facing shores will remain small through early
next week with mainly a combination of short-period southeast
trade wind energy and overlapping background southerly swells
moving through.

Long range guidance is showing the next larger bump in south shore
surf next weekend, from a developing gale to storm force low
passing south of New Zealand this weekend.

Buoys are starting to indicate a slight uptick in energy from the
east to northeast across the 10 to 12 second bands this morning.
This mid-period NE swell was generated by a steady stream of
fresh to strong trade winds up stream. Surf heights are expected
to remain below advisory level for east facing shores through the
peak this weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST this evening for Big Island Summits.

&&

DISCUSSION...Gibbs
AVIATION...Jelsema
MARINE...Kino

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.